[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1989

Cholecystokinin Tetrapeptide Induces Panic-like Attacks in Healthy VolunteersPreliminary Findings

Author Affiliations

From the Neurobiological Psychiatry Unit, Department of Psychiatry, McGill University, Montreal.

Arch Gen Psychiatry. 1989;46(6):511-517. doi:10.1001/archpsyc.1989.01810060031006
Abstract

• A total of 31 intravenous injections of the tetrapeptide cholecystokinin (30-33) were carried out in ten healthy subjects. In seven subjects, cholecystokinin-4 provoked a short-lasting (one to four minutes) panic-like attack (an intense unexplainable fear) at doses between 20 and 100 μg. In the other three subjects, doses of 80 to 100 μ induced severe anxiety, but no panic-like attack. All subjects experienced severe gastrointestinal symptoms. Pretreatment with lorazepam, but not with meprobamate or naloxone, prevented the psychic effects of cholecystokinin-4 in subjects who had experienced a panic-like attack with the same dose of this peptide. Following the peptide injection, levels of plasma free catecholamines, lactate, and glucose were unchanged, whereas levels of plasma cortisol and prolactin were increased. The intravenous injection of the sulfated cholecystokinin octapeptide (26-33) in two subjects (doses of 35 and 40 μg, respectively) produced severe gastrointestinal symptoms, but failed to induce any anxiety or panic-like attacks. These preliminary findings suggest that cholecystokinin-4 may have a panicinducing effect. It remains to be established if this peptide exerts this effect via a direct activation of central cholecystokinin receptors.

×